Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 8, 2017, 6:27 PM EST for Campbell County, Claiborne County, Union County, Tennessee. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 8, 2017, 6:27 PM EST (23:27 UTC)
- Expired
- Feb 8, 2017, 7:14 PM EST
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, TN, Claiborne County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 30 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 6:50 PM EST | HAIL 0.75 | 2 Sw Tazewell, TN | REPORTED BY DISPATCH. |
| Feb 8, 6:55 PM EST | HAIL 1.25 | Tazewell, TN | REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 5:53 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS54 KMRX 082327
SVRMRX
TNC013-025-173-090030-
/O.NEW.KMRX.SV.W.0002.170208T2327Z-170209T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
627 PM EST WED FEB 8 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Claiborne County in eastern Tennessee...
Northeastern Campbell County in eastern Tennessee...
Northern Union County in eastern Tennessee...
* Until 730 PM EST
* At 626 PM EST, a severe thunderstorm was located 9 miles south of
Wilkerson, or 11 miles northeast of La Follette, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain,
Howard Quarter, Arthur, Powell River Preserve, Fincastle, White Oak
and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3651 8339 3643 8337 3641 8339 3642 8343
3637 8346 3638 8350 3636 8350 3637 8351
3635 8354 3637 8356 3636 8357 3637 8359
3634 8363 3639 8406 3654 8404 3657 8343
TIME...MOT...LOC 2326Z 270DEG 37KT 3646 8395
HAIL...1.00IN
WIND...60MPH
$$
JLB4 follow-up statements
281
WWUS54 KMRX 082337
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
637 PM EST WED FEB 8 2017
TNC013-082347-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Campbell TN-
637 PM EST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.
LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
3638 8350 3636 8350 3637 8351 3635 8354
3637 8356 3637 8359 3634 8363 3638 8396
3639 8396 3640 8395 3639 8392 3640 8391
3643 8390 3643 8392 3655 8388 3657 8343
TIME...MOT...LOC 2337Z 270DEG 37KT 3646 8381
$$
TNC025-173-090030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-Union TN-
637 PM EST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR CLAIBORNE AND NORTHERN UNION COUNTIES...
At 637 PM EST, a severe thunderstorm was located 10 miles southeast
of Pruden, or 11 miles southwest of Middlesboro, moving east at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Howard
Quarter, Arthur, Powell River Preserve and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
3638 8350 3636 8350 3637 8351 3635 8354
3637 8356 3637 8359 3634 8363 3638 8396
3639 8396 3640 8395 3639 8392 3640 8391
3643 8390 3643 8392 3655 8388 3657 8343
TIME...MOT...LOC 2337Z 270DEG 37KT 3646 8381
HAIL...1.00IN
WIND...60MPH
$$
JLB728
WWUS54 KMRX 082347
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
647 PM EST WED FEB 8 2017
TNC173-082356-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Union TN-
647 PM EST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UNION COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM EST for
eastern Tennessee.
LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
3638 8350 3636 8350 3637 8351 3635 8353
3637 8356 3637 8359 3634 8363 3636 8370
3635 8371 3635 8374 3638 8375 3643 8380
3656 8369 3657 8343
TIME...MOT...LOC 2346Z 270DEG 37KT 3646 8369
$$
TNC025-090030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-
647 PM EST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR CLAIBORNE COUNTY...
At 646 PM EST, a severe thunderstorm was located near New Tazewell,
or 10 miles south of Middlesboro, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Tazewell, Tazewell, Harrogate, Springdale, Lone Mountain, Howard
Quarter, Arthur, Powell River Preserve and Sandlick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3643 8337 3641 8339 3642 8343 3637 8346
3638 8350 3636 8350 3637 8351 3635 8353
3637 8356 3637 8359 3634 8363 3636 8370
3635 8371 3635 8374 3638 8375 3643 8380
3656 8369 3657 8343
TIME...MOT...LOC 2346Z 270DEG 37KT 3646 8369
HAIL...1.00IN
WIND...60MPH
$$
JLB658
WWUS54 KMRX 090002
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
702 PM EST WED FEB 8 2017
TNC025-090030-
/O.CON.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-
702 PM EST WED FEB 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR EAST CENTRAL CLAIBORNE COUNTY...
At 701 PM EST, a severe thunderstorm was located near Tazewell, or 12
miles north of Rutledge, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Tazewell, Tazewell and Howard Quarter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3643 8337 3641 8339 3642 8343 3639 8345
3641 8364 3644 8364 3651 8356 3657 8343
TIME...MOT...LOC 0001Z 270DEG 37KT 3646 8349
HAIL...1.00IN
WIND...60MPH
$$
JLB004
WWUS54 KMRX 090014
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
714 PM EST WED FEB 8 2017
TNC025-090024-
/O.CAN.KMRX.SV.W.0002.000000T0000Z-170209T0030Z/
Claiborne TN-
714 PM EST WED FEB 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLAIBORNE COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3643 8337 3641 8339 3642 8343 3639 8345
3641 8364 3644 8364 3651 8356 3657 8343
TIME...MOT...LOC 0012Z 270DEG 37KT 3646 8332
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 6:24 PM EST, 3 minutes earlier.
Area forecast discussion, Feb 8, 6:24 PM EST, 3 minutes before
Area Forecast Discussion National Weather Service Morristown TN 624 PM EST Wed Feb 8 2017 .AVIATION...A cold front will swing though early in the period. Will be some showers and thunderstorms around ahead of and near the front. Expect cigs to drop to MVFR levels all sites, then improving conditions after sunrise. Winds will become gusty from the west and northwest behind the front. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Feb 8, 2:39 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 239 PM EST Wed Feb 8 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 239 PM EST Wed Feb 8 2017 /139 PM CST Wed Feb 8 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight A cold front will swing through the area tonight. Scattered strong to severe thunderstorms will be possible ahead of the front this evening. Some of these storms may be strong to severe, with large hail and damaging winds being the primary threat. A brief, isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Much colder air will push in behind the front, with snow showers expected over the higher elevations later Wednesday night into Thursday. Some light snow accumulations will be possible in these higher elevation areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening.
In the hours before
Special weather statement, Feb 8, 4:41 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
441 PM EST WED FEB 8 2017
TNZ012-082230-
Scott TN-
441 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 530 PM EST...
At 441 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Pisgah, or 9 miles north of Jamestown,
moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Honey Creek S.p., Big South
Fork National, Norma, Robbins, Elgin and Rugby S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8437 3627 8439 3636 8469 3637 8470
3638 8469 3639 8469 3640 8466 3641 8467
3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 2141Z 269DEG 21KT 3656 8487
JLBSpecial weather statement, Feb 8, 5:23 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
523 PM EST WED FEB 8 2017
NCZ060-082245-
Cherokee NC-
523 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 545 PM EST...
At 522 PM EST, Doppler radar was tracking a strong thunderstorm over
Andrews, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Andrews and Topton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3523 8390 3526 8384 3526 8380 3524 8374
3526 8371 3524 8369 3523 8369 3520 8373
3519 8371 3518 8373 3516 8374 3516 8377
3514 8381 3514 8387
TIME...MOT...LOC 2222Z 259DEG 30KT 3520 8381
JLBLocal storm report, Feb 8, 5:52 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EST WED FEB 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL HUNTSVILLE 36.41N 84.49W
02/08/2017 E1.00 INCH SCOTT TN 911 CALL CENTER
OCCURRING IN HUNTSVILLE.
&&
TDOYLESpecial weather statement, Feb 8, 5:52 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
552 PM EST WED FEB 8 2017
TNZ012-013-082330-
Campbell TN-Scott TN-
552 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND NORTHEASTERN SCOTT
COUNTIES UNTIL 630 PM EST...
At 551 PM EST, Doppler radar was tracking a strong thunderstorm near
Zion Hill, or 13 miles northwest of La Follette, moving east at 35
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Elk Valley, Ketchen,
Fincastle, Royal Blue, White Oak, Indian Mountain S.p. and Cove Lake
S.p..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8399 3654 8398 3646 8394 3646 8393
3643 8392 3643 8390 3639 8392 3640 8395
3637 8395 3635 8397 3632 8398 3632 8434
3659 8434
TIME...MOT...LOC 2251Z 269DEG 30KT 3654 8426
JLBLocal storm report, Feb 8, 6:08 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EST WED FEB 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL HUNTSVILLE 36.41N 84.49W
02/08/2017 E1.25 INCH SCOTT TN BROADCAST MEDIA
REPORTED NEAR HUNTSVILLE.
&&
TDOYLESpecial weather statement, Feb 8, 6:14 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
614 PM EST WED FEB 8 2017
TNZ014-090015-
Claiborne TN-
614 PM EST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE COUNTY UNTIL 715 PM
EST...
At 614 PM EST, Doppler radar was tracking a strong thunderstorm near
Wilkerson, or 13 miles northeast of La Follette, moving east at 40
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
New Tazewell, Tazewell, Harrogate, Howard Quarter, Cumberland Gap,
Arthur, Clairfield and Powell River Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3660 8347 3653 8340 3646 8337 3643 8337
3642 8338 3644 8393 3654 8398 3659 8399
3658 8369 3660 8367
TIME...MOT...LOC 2314Z 269DEG 35KT 3655 8401
JLBThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 4:25 PM EST | Special Weather Statement | MRX | Monroe | 50 min |
| Feb 8, 4:41 PM EST | Special Weather Statement | MRX | Scott | 49 min |
| Feb 8, 5:08 PM EST | Severe Thunderstorm Warning | MRX | Scott | 55 min |
| Feb 8, 5:52 PM EST | Special Weather Statement | MRX | Campbell | 38 min |
| Feb 8, 6:14 PM EST | Special Weather Statement | MRX | Claiborne | 61 min |
| Feb 8, 6:49 PM EST | Special Weather Statement | MRX | Hawkins, Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.